Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Central Serous Chorioretinopathy Associated With Sildenafil

FRAUNFELDER, FREDERICK W. MD; FRAUNFELDER, FREDERICK T. MD

doi: 10.1097/IAE.0b013e31815ec2c8
Original Articles
Buy

Purpose: To investigate a suspected relationship between central serous chorioretinopathy (CSC) and sildenafil therapy.

Methods: For this retrospective, observational case series, the authors reviewed over 1,500 case reports of sildenafil-associated ocular side effects from the postmarketing surveillance databases of the Food and Drug Administration (FDA), the World Health Organization (WHO), and the National Registry of Drug-Induced Ocular Side Effects. They also performed a Medline literature search for “retinopathy, retinal edema, macular edema” (terms associated with CSC) and “sildenafil.” They identified 11 cases of CSC in men taking sildenafil.

Results: In 8 of 11 cases, patients stopped sildenafil therapy when CSC occurred. In 6 of these 8 cases, patients’ vision improved after sildenafil cessation. In 3 cases, effects recurred when patients resumed sildenafil therapy, but stopping therapy was not associated with improvement of CSC in every case. Two patients continued to experience CSC after sildenafil cessation.

Conclusion: Practitioners who see patients with refractory CSC should consider recommending cessation of sildenafil therapy; however, because of the cyclic nature of CSC, a causal relationship has not yet been established. Additional possible case reports can be sent to the National Registry of Drug-Induced Ocular Side Effects, the FDA, the WHO, or the manufacturer.

Review of postmarketing databases and medical literature revealed 11 reports of central serous chorioretinopathy (CSC) in men taking sildenafil. Vision improved in the majority who stopped when CSC occurred; in three cases, effects recurred when patients restarted sildenafil. Patients with refractory CSC should consider sildenafil cessation, but causation has not yet been established.

From the Casey Eye Institute, Oregon Health & Science University, Portland.

Disclosure: F.T.F. is a consultant for Pfizer, Inc.

The authors are indebted to the national centers in this study that contributed data. The opinions and conclusions expressed are not necessarily those of the FDA or WHO.

Supported in part by an unrestricted grant to Casey Eye Institute from Research to Prevent Blindness, New York, New York, and by the National Registry of Drug-Induced Ocular Side Effects, Casey Eye Institute, Oregon Health & Science University, Portland.

Reprint requests: F.W. Fraunfelder, MD, Casey Eye Institute, 3375 SW Terwilliger Blvd, Portland, OR 97239-4197; e-mail: eyedrug@ohsu.edu

© The Ophthalmic Communications Society, Inc.